What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 6:20 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 3, 6:20 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
620 PM MDT Sun Jul 3 2022
.UPDATE...
Issued at 617 PM MDT Sun Jul 3 2022
With the majority of storm activity now focusing in the east-
northeast and instability set to increase around the warm front,
Severe Thunderstorm Watch #427 has been issued until 06z Monday
for Decatur, Norton, Red Willow, Graham and Hitchcock counties.
Large hail and damaging winds are the main threats.
Elsewhere, mainly sub-severe storms are expected, but can't rule
out an isolated severe over the next hour or so.
&&
.SHORT TERM...(This evening through Monday)
Issued at 158 PM MDT Sun Jul 3 2022
Latest upper air analysis and satellite imagery show a ridge
centered over the southern Mississippi River Valley. Rounding the
ridge are several short wave troughs. At the surface a differential
heating boundary is moving northeast into South Central NE. Cumulus
clouds have started to develop along it in the last hour or so. To
the west a subtle dry line over East Central CO is causing towering
cumulus clouds to form.
For the rest of the afternoon storm activity should begin soon based
on how tall the cumulus clouds are becoming. Over the western part
of the forecast area the mixed layer CAPE is less than 1000 j/kg.
CAPE profiles in the soundings are rather slender, with high based
storms. Storm coverage should be fairly sparse as the upper level
short wave trough moves over CO due to the low CAPE and dry air.
Main threat will be wind gusts up to 60 MPH with any storms that
form.
Meanwhile severe storms may form over the northeast part of the
forecast area later in the afternoon where dew points are in the
60s. Deep layer shear increases to 30 kts by the evening due to a
strengthening LLJ. This also increases the 0-1km shear and the
potential for a tornado to form. Confidence for storms forming here
is moderate. The 700-500mb lapse rates are rather low for severe
weather, around 6C/km. This may be what is hindering the large hail
potential. However low level helicity will be quite sufficient for
tornadoes to form over the northeast part of the forecast area where
the is a Slight Risk for severe weather. Soundings support EF1 to
possible EF2 tornado intensity based environmental parameters. These
parameters may only be realized on the far northeast part of Red
Willow and Norton counties though. The low level helicity quickly
falls off where the surface wind is more southerly than from the
southeast. While there is a potential for a tornado or two to form,
confidence is low that one or two will occur due to the storms
beginning to move out of the forecast area by the time tornadoes
would form. The favored time for tornado formation is 7-9 PM CT.
Mid evening storm activity should be shifting out of the forecast
area if it hasn't already.
Monday will be warmer than today. Dew points will be around 60F
over the eastern part of the forecast area. This will cause heat
index values to be above 100F for locations east of Highway 83.
Given the large amount of people being outside tomorrow, decided to
issue a heat advisory for the eastern part of the forecast area.
Monday night a weak upper level short wave trough is forecast to
move across the forecast area. Could see some isolated storms,
however confidence is low given the trend of little to no storms
occurring when stronger short wave troughs have moved through during
the past week.
.LONG TERM...(Tuesday through Sunday)
Issued at 121 PM MDT Sun Jul 3 2022
For the long term period, above average temperatures and small
chances for afternoon/evening storms remain in the forecast.
The pattern is expected to be relatively stagnant over the period
with the area under a 500mb ridge. Initially, the ridge is
forecasted to be shifted more over the Eastern CONUS before the axis
shifts back to over the Rockies toward the end of the week. A few
shortwaves may move through the flow and into the area during the
beginning of the period with a 500mb trough over the Western CONUS
and when the ridge axis shifts west. Near the surface, relatively
low pressure is forecasted to remain over the area during the
period. The low pressure may deepen at times, but there is not
really a clear low pressure center moving through the area during
the period based on latest guidance.
What this means for the area is that temperatures will remain above
average with highs in the 90's and 100's. For precipitation, there
will be near daily chances later in the day, especially if a
shortwave moves over or a low center moves across the area. Moisture
is forecasted to be lacking across the area so thunderstorms would
be limited in coverage and likely not be much of a heavy rain
threat. The severe storm threat would also be limited but possible
depending on what disturbances (if any) move through. Critical fire
weather is not currently a concern as the flow is forecasted to be
weak under the ridge and broad surface low. Heat is also not a
concern as the lack of moisture is forecasted to keep the heat index
around or below 100 until maybe the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 450 PM MDT Sun Jul 3 2022
There will be low chances for -TSRA/VCTS for both terminals
through about 03z-05z Monday, otherwise VFR conditions for both
terminals. There could be 5sm in any rain/fog associated with any
storms, especially for KGLD.
Winds for KGLD, south-southwest 15-30kts, with strongest gusts
through 04z tonight and after 19z Monday.
Winds for KMCK, south-southeast around 10-20kts. Gusts to 30kts
through 03z Monday. LLWS around 10z-11z 210@40kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Monday for KSZ003-004-015-
016-029.
CO...NONE.
NE...Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ081.
&&
UPDATE...JN
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JNHazardous weather outlook, Jul 3, 6:17 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
617 PM MDT Sun Jul 3 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
617 PM MDT Sun Jul 3 2022 /717 PM CDT Sun Jul 3 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Severe Thunderstorm Watch is in effect until 100 AM CDT for the
following counties: Hitchcock and Red Willow in Nebraska as well as
Decatur, Norton and Graham in Kansas. Large hail and damaging winds
are possible.
Outside of the Watch, strong storms are possible this evening that
may produce mainly winds 50 to 55 mph and hail around a nickel. There
could be an isolated severe storm.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Well above normal temperatures return for Independence Day with heat
indices approaching 105 degrees along and east of Highway 83. Be
sure to drink plenty of water and take breaks in the shade if
attending any outdoor holiday activities.
Near critical fire weather conditions are forecast for Independence
Day. Sparks from fireworks or vehicles parked in tall grass are
prime sources to start fires.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. Please report any
severe weather by phone or through social media.
In the hours before
Local storm report, Jul 3, 5:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL REXFORD 39.47N 100.74W
07/03/2022 E0.25 INCH THOMAS KS TRAINED SPOTTER
ESTIMATED PEA SIZED HAIL.
&&
KAKSpecial weather statement, Jul 3, 5:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
551 PM MDT Sun Jul 3 2022
KSZ013-040030-
Sherman KS-
551 PM MDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of central Sherman
County through 630 PM MDT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Goodland, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Goodland around 600 PM MDT.
This includes Interstate 70 in Kansas between mile markers 11 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3947 10139 3922 10172 3931 10187 3957 10169
3957 10160
TIME...MOT...LOC 2351Z 222DEG 25KT 3931 10178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KMKSpecial weather statement, Jul 3, 6:06 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
706 PM CDT Sun Jul 3 2022
KSZ003-NEZ081-040045-
Decatur KS-Red Willow NE-
706 PM CDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of north central
Decatur and eastern Red Willow Counties through 745 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Danbury, or 10 miles northeast of Oberlin, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Danbury around 715 PM CDT.
Lebanon around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4028 10019 4000 10019 3986 10041 3992 10054
4033 10027
TIME...MOT...LOC 0005Z 216DEG 27KT 3995 10043
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KMKLocal storm report, Jul 3, 6:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 1 NNW OBERLIN 39.83N 100.53W
07/03/2022 M53 MPH DECATUR KS AWOS
AWOS STATION KOIN OBERLIN.
&&
KMKSpecial weather statement, Jul 3, 6:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT Sun Jul 3 2022
KSZ013-014-040030-
Thomas KS-Sherman KS-
607 PM MDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of northwestern Thomas
and east central Sherman Counties through 630 PM MDT/730 PM CDT/...
At 607 PM MDT/707 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southwest of Brewster, moving northeast at 45
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brewster around 715 PM CDT.
Levant around 725 PM CDT.
This includes Interstate 70 in Kansas between mile markers 27 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3917 10143 3931 10157 3957 10138 3945 10095
TIME...MOT...LOC 0007Z 228DEG 38KT 3930 10142
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, Jul 3, 6:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM MDT Sun Jul 3 2022
COZ090-KSZ001-NEZ079-040045-
Yuma County CO-Cheyenne KS-Dundy NE-
613 PM MDT Sun Jul 3 2022
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 645 PM MDT/745 PM CDT/...
At 613 PM MDT/713 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Wray, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska, including the following locations... Laird and Beecher
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3986 10209 3992 10224 4022 10219 4011 10187
TIME...MOT...LOC 0013Z 204DEG 17KT 3995 10216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Trigg